Alert archive / South Carolina / Tornado Warnings in 1999

Tornado Warning 3, NWS Charleston, SC

April 8, 1999Charleston County, South Carolina

NWS Charleston, SC issued this tornado warning at Apr 8, 1999, 9:13 PM EDT for Charleston County, South Carolina. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 8, 1999, 9:13 PM EDT (01:13 UTC)
Expired
Apr 8, 1999, 9:45 PM EDT
In force
32 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Charleston County, SC

What was reported inside it

TimeReportWhereRemark
Apr 8, 9:35 PM EDTThunderstorm Wind 50Adams Run, SCSeveral trees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 1.2 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 1999-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2156 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 1999-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2156 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1332 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS1 KCHS 090114 RRA
TORCHS
SCC019-090145-

BULLETIN...EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
913 PM EDT THU APR 8 1999

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN CHARLESTON COUNTY IN SOUTH CAROLINA

* UNTIL 945 PM EDT

* AT 908 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO NEAR OSBORN AND ADAMS RUN...MOVING SOUTHEAST AT 40 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  OSBORN...ADAMS RUN...ROCKVILLE AND EDISTO ISLAND

IF YOU ARE IN A MULTIPLE STORY BUILDING...GO TO A SMALL INTERIOR
ROOM AWAY FROM WINDOWS.

THIS IS A DANGEROUS STORM SITUATION. ACT QUICKLY. IF YOU ARE IN
THE PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF
AVAILABLE. OTHERWISE... GO TO A SMALL INTERIOR ROOM ON THE LOWEST
FLOOR. AVOID WINDOWS AND DOORS. ABANDON CARS AND MOBILE HOMES FOR
A STURDIER BUILDING OR GET INTO A DITCH OR CULVERT.

EVT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this tornado warning went out at Apr 8, 3:20 PM EDT, 5 hours 53 minutes earlier.

Area forecast discussion, Apr 8, 3:20 PM EDT, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
320 PM EDT THU APR 8 1999

CONTINUE TO WATCH SHORT TERM TRENDS TO SEE IF THERE IS GOING TO BE
ANY LATE AFTERNOON CONVECTION. VISIBLE SATELLITE IMAGERY SHOWS THAT
THE CUMULUS ARE A LITTLE MORE ENHANCED IN GEORGIA SECTIONS AND THERE
IS SOME LOW LEVEL MOISTURE CONVERGENCE. A SLIGHT CHANCE OF EVENING
THUNDERSTORMS MAY STILL BE NEEDED IN PART OF THE AREA. AFTER THAT
LOOKS LIKE THE CHANCE OF RAIN WILL BE RATHER LOW.

INCREASING SOUTHWESTERLY WINDS WILL ADVECT IN DRIER LOW LEVEL AIR
WHILE MID LEVEL TEMPERATURES RISE. SO WHILE A FEW DIURNAL
THUNDERSTORMS CANNOT BE RULED OUT BELIEVE THE CHANCE IS TOO LOW TO
WARRANT MENTION IN THE FORECAST.

STRONGEST WINDS SHOULD OCCUR ON SATURDAY WITH A GOOD 15 TO 25 MPH
AND PERHAPS GETTING EVEN HIGHER INTO WIND ADVISORY CRITERION. IT
ALMOST LOOKS HOT AND DUSTY. BUT ALL OF THE MODELS EXCEPT THE ETA
SHOW THAT THE WARMEST LOWER LEVEL TEMPERATURES PASS BY THE AREA
IN THE MORNING. SO FULL HEAT POTENTIAL IN THIS PATTERN MAY NOT BE
REACHED. THUS AM HESITANT TO GO ABOVE TODAYS READINGS. BUT WITH
STRONG GRADIENT WARMER AIR SHOULD MAKE IT CLOSE TO THE BEACHES.

POTENTIAL IS THERE FOR TEMPERATURES TO BE EVEN WARMER ON SATURDAY
BUT AT THIS TIME IT APPEARS THAT HIGH CLOUDS WILL BE THICK ENOUGH TO
LIMIT INSOLATION SOME.

FOR MARINE AREA WINDS HAVE BEEN HOLDING FAIRLY STEADY THROUGH THE
DAY. BUT AS GRADIENT BEGINS TO TIGHTEN SPEEDS SHOULD PICK UP
OVERNIGHT. WILL CONTINUE WITH TREND FROM EARLIER FORECAST WHICH
BRINGS SMALL CRAFT ADVISORY CONDITIONS TO ENTIRE AREA ON FRIDAY.

PRELIMINARY NUMBERS
CHS 67/87 67/85 1111
SAV 67/87 67/86 2111
CHL 68/83 68/82 1111
NBC 68/86 68/84 2111

.CHS...
SC...NONE.
GA...NONE.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 8:04 PM EDTTornado WarningCHSColleton46 min
Apr 8, 8:56 PM EDTSevere Thunderstorm WarningCHSCharleston, Dorchester64 min

Nearby

Tornado Warnings in South Carolina, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.